Severe Hyperammonemic Encephalopathy Following Sustained-Release Sodium Valproate Overdose: A Case Report

Read full text
Authors: Shotaro Ban, Chiaki Toida, Maiko Yamazaki, Masafumi Yoshida, Takahiro Onuki, Naoto Morimura
Cited by: 1
References: 7

Abstract

Although valproate-induced hyperammonemia is a common adverse effect, it is rarely associated with potentially fatal encephalopathy. A 22-year-old female with a disturbance of consciousness presented to the emergency department after taking an overdose of sustained-release sodium valproate. Initial laboratory testing demonstrated no evidence of hepatic dysfunction, including normal serum transaminases and coagulation parameters, elevated serum ammonia (88 μg/dL), and serum valproate levels (645 μg/dL). The patient was intubated and underwent gastric lavage, followed by multi-dose activated charcoal and lactulose. On day 2, serum levels of ammonia and serum valproate further increased (240 μg/dL and 959 μg/mL, respectively). After intermittent hemodialysis, serum levels of ammonia and serum valproate normalized. However, on day 5, the patient continued to exhibit disturbances of consciousness and was diagnosed with valproate-induced hyperammonemic encephalopathy. The patient was treated with L-carnitine for iatrogenic carnitine deficiency caused by valproic acid. In severe cases, particularly those with marked neurological impairment and high serum valproate concentrations, hemodialysis and L-carnitine administration should be considered.

Fields of Study & Subjects

Pharmacological Effects and Toxicity Studies Neurological Complications and Syndromes Neurological and metabolic disorders

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
4
Pages
e107123–e107123
Publication date
15 April 2026
Language
EN